Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 42, NWS San Angelo, TX

June 12, 1998Brown County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 12, 1998, 6:05 PM CDT for Brown County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1998, 6:05 PM CDT (23:05 UTC)
Expired
Jun 12, 1998, 6:55 PM CDT
In force
50 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Brown County, TX

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:10 PM CDTThunderstorm WindBrownwood, TXTelephone pole blown over

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 1998-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 1998-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 122305 RRA
TORSJT
TXC049-122355-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
605 PM CDT FRI JUN 12 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN BROWN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 655 PM CDT

* AT 604 PM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A
  DEVELOPING TORNADO 15 MILES SOUTHWEST OF BROWNWOOD OR 4 MILES WEST
  OF BROOKESMITH MOVING EAST AT 10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BROOKESMITH AT 630 PM CDT

ABANDON MOBILE HOMES! GO IN A NEARBY STURDY BUILDING. AS A LAST
RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD.

PMC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 12, 2:02 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 12, 2:02 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
202 PM CDT FRI JUN 12 1998

18Z SURFACE ANALYSIS SHOWS A LOW OVER SOUTHWEST MISSOURI WITH A
TROUGH EXTENDING SOUTHWESTWARD FROM NEAR WICHITA FALLS TO EAST OF
MIDLAND.  A WEAK COLD FRONT WAS DRAPED ACROSS THE NORTHERN TEXAS
PANHANDLE AND NORTHWEST OKLAHOMA.  ALOFT...AN UPPER LOW WAS LOCATED
OVER SOUTHERN CALIFORNIA WITH A RIDGE OVER THE GULF.  SATELLITE PIX
SHOW THE RIDGE FLATTENING OUT OVER TEXAS WITH FLOW BECOMING MORE
ZONAL AS THE UPPER LOW BEGINS TO MOVE NORTHEASTWARD.  WATER VAPOR
IMAGERY ALSO HINTING AT A WEAK SHORTWAVE COMING OUT OF MEXICO INTO
WEST TEXAS THIS AFTERNOON.  A FEW SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED TO THE SOUTHWEST OF THE CWA ALONG THE SURFACE TROUGH.
WEAKER SHOWERS HAVE ALSO FORMED OVER THE NORTHERN CONCHO VALLEY AND
BIG COUNTRY.  WITH SATELLITE SOUNDINGS SHOWING CAPES IN THE 2000
RANGE...SURFACE CONVERGENCE CONTINUING ON THE SOUTHERN END OF THE
SURFACE TROUGH...AND PLENTY OF MOISTURE...APPEARS THUNDERSTORMS
SHOULD CONTINUE TO DEVELOP ALONG THE TROUGH AND MAKE THEIR WAY INTO
THE WESTERN CWA THROUGH THE EVENING.  A RETURN OF SOUTHEAST WINDS
OVERNIGHT SHOULD BRING LOW CLOUDS INTO THE CONCHO VALLEY AND
NORTHWEST HILL COUNTY BY MORNING WITH LOW LEVEL RELATIVE HUMIDITY
ABOVE 70 PERCENT.  A CHANCE FOR STORMS WILL ALSO CONTINUE THROUGH
TOMORROW AFTERNOON AND EVENING AS THE SURFACE TROUGH PUSHES A LITTLE
FURTHER EASTWARD TOMORROW AND MODELS BRING ANOTHER WEAK SHORTWAVE
ACROSS WEST CENTRAL TEXAS BY 0Z.

ABI 072/094 32
JCT 071/095 12
SJT 070/095 32

In the hours before

Special weather statement, Jun 12, 2:22 PM CDT, 3 hours 43 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-131315-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
222 PM CDT FRI JUN 12 1998

...A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL
TEXAS THROUGH THIS EVENING...

A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS WEST CENTRAL
TEXAS THIS AFTERNOON. A SURFACE TROUGH OF LOW PRESSURE EXTENDS FROM
NEAR ABILENE TO EAST OF MIDLAND.  AS AN UPPER LEVEL DISTURBANCE
APPROACHES THE FROM THE SOUTHWEST...WIDELY SCATTERED THUNDERSTORMS
WILL DEVELOP ALONG THE SURFACE TROUGH LATE THIS AFTERNOON...AND
WILL MOVE NORTHEASTWARD ACROSS WEST CENTRAL TEXAS THROUGH THE
EVENING HOURS. THE AREA MOST LIKELY TO SEE THUNDERSTORMS WILL BE
ALONG AND WEST OF A LINE FROM ABILENE TO SONORA. WEAK VERTICAL WIND
SHEAR IN THE ATMOSPHERE WILL PREVENT THESE STORMS FROM BECOMING
SEVERE. HOWEVER...A FEW STORMS MAY APPROACH SEVERE LIMITS WITH SMALL
HAIL AND WIND GUSTS TO 50 MPH POSSIBLE. BRIEF HEAVY RAINFALL AND
DANGEROUS LIGHTNING WILL ALSO BE LIKELY.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT
SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR
THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.

08
Special weather statement, Jun 12, 2:22 PM CDT, 3 hours 43 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-131315-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
222 PM CDT FRI JUN 12 1998

...A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL
TEXAS THROUGH THIS EVENING...

A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS WEST CENTRAL
TEXAS THIS AFTERNOON. A SURFACE TROUGH OF LOW PRESSURE EXTENDS FROM
NEAR ABILENE TO EAST OF MIDLAND.  AS AN UPPER LEVEL DISTURBANCE
APPROACHES THE FROM THE SOUTHWEST...WIDELY SCATTERED THUNDERSTORMS
WILL DEVELOP ALONG THE SURFACE TROUGH LATE THIS AFTERNOON...AND
WILL MOVE NORTHEASTWARD ACROSS WEST CENTRAL TEXAS THROUGH THE
EVENING HOURS. THE AREA MOST LIKELY TO SEE THUNDERSTORMS WILL BE
ALONG AND WEST OF A LINE FROM ABILENE TO SONORA. WEAK VERTICAL WIND
SHEAR IN THE ATMOSPHERE WILL PREVENT THESE STORMS FROM BECOMING
SEVERE. HOWEVER...A FEW STORMS MAY APPROACH SEVERE LIMITS WITH SMALL
HAIL AND WIND GUSTS TO 50 MPH POSSIBLE. BRIEF HEAVY RAINFALL AND
DANGEROUS LIGHTNING WILL ALSO BE LIKELY.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT
SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR
THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.

08
Local storm report, Jun 12, 6:04 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
604 PM CDT FRI JUN 12 1998

TIME(CDT)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....
0540 PM    8 W TENNYSON              TX   NICKEL SIZE HAIL
06/12/98   COKE

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 5:08 PM CDTSevere Thunderstorm WarningSJTTom Green47 min
Jun 12, 5:18 PM CDTSevere Thunderstorm WarningSJTRunnels47 min
Jun 12, 5:35 PM CDTSevere Thunderstorm WarningSJTCoke30 min
Jun 12, 5:45 PM CDTSevere Thunderstorm WarningSJTBrown65 min
Jun 12, 5:49 PM CDTSevere Thunderstorm WarningSJTColeman31 min
Jun 12, 6:00 PM CDTSevere Thunderstorm WarningSJTHaskell65 min
Jun 12, 6:26 PM CDTSevere Thunderstorm WarningSJTJones44 min
Jun 12, 6:52 PM CDTSevere Thunderstorm WarningSJTBrown48 min
Jun 12, 6:57 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels63 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.